Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 214, NWS Goodland, KS

August 28, 2007Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2007, 8:19 PM CDT for Graham County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2007, 8:19 PM CDT (01:19 UTC)
Expired
Aug 28, 2007, 8:45 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:24 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 28, 3:24 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT TUE AUG 28 2007

.DISCUSSION...16Z WATER VAPOR IMAGERY INDICATES SHORT WAVE TROUGH
JUST BEGINNING TO ENTER THE CWA...WITH FAIRLY DISTINCT AREA OF
SUBSIDENCE AND DRYING BEHIND IT. AT THE SFC COLD FRONT WAS BETWEEN
MCK AND HLC AND EXTENDED SOUTHWEST ACROSS THE SOUTHERN CWA. OVERALL
NAM/GFS INITIALIZED REASONABLY WELL WITH 12Z DATA. MAIN FORECAST
CONCERNS WILL BE PRECIP/THUNDER CHANCES AND TEMPS THROUGH THE SHORT
TERM.

TONIGHT...MAIN CONCERNS WILL CENTER AROUND THE TIMING OF THE COLD
FRONT. STILL LOOKS LIKE THE BULK OF THE PRECIPITATION WILL BE ALONG
AND JUST BEHIND THE COLD FRONT...WITH SHORT RANGE MODELS REALLY
DIFFERENT WITH THE TIMING. AM LEANING TOWARDS A SREF MEAN/NAM
SOLUTION WHICH SHOULD WIND DOWN PRECIP CHANCES THROUGH THE EVENING.
ANOTHER SURGE OF COLD AIR...WHICH MAY BE THE ACTUAL FRONT IS
BEGINNING TO SLIDE ACROSS WESTERN NEBRASKA AND MAY SEE ANOTHER AREA
OF CONVECTION DEVELOP ALONG IT IN THE NORTHWEST. IF STORMS CAN GET
GOING IN THE SOUTHEAST...STORM MOTIONS REMAIN PARALLEL TO THE SFC
FORCING MAY SEE SOME TRAINING OF CELLS AND A HEAVY RAIN THREAT.
OVERNIGHT COOLER AND MORE HUMID AIR WORKS INTO THE AIR WORKS INTO
THE AREA. SOUNDINGS INDICATE FAIRLY DEEP SATURATED AIRMASS ACROSS
MUCH OF THE AREA AND WITH WIDESPREAD OROGRAPHIC FORCING WILL LIKELY
SEE THE DEVELOPMENT OF FOG AND STRATUS...WITH PERHAPS DRIZZLE IN THE
WEST.

TOMORROW-TOMORROW NIGHT...WIDESPREAD STRATUS AND FOG WILL BE ONGOING
THROUGH THE MORNING HOURS AND POSSIBLY INTO THE EARLY AFTERNOON AS
EASTERLY WINDS BEHIND THE COLD FRONT WILL HELP MAINTAIN STRATUS.
ALTHOUGH CLOUDS SHOULD SEVERELY LIMIT HEATING...SOUNDING PROFILES
INDICATE POTENTIAL FOR SHALLOW CONVECTION TO DEVELOP DURING THE
AFTERNOON WITH PEAK HEATING. RIGHT NOW IT DOESNT LOOK LIKE DEEP
CONVECTION BUT COLD SEE A FEW LIGHT SHOWERS. ANY PRECIPITATION WILL
BE DIURNALLY BASED AND BE DONE BEFORE SUNSET. WITH MOIST AIRMASS IN
PLACE AND POSSIBLY SMALL DIURNAL RANGES...ENVIRONMENT SHOULD BE
PRECONDITIONED FOR ANOTHER ROUND OF FOG DESPITE WINDS BECOMING MORE
SOUTHERLY.

THURS-FRIDAY...H5 RIDGE WILL BEGIN TO REAMPLIFY AND SHIFT EASTWARD
ACROSS THE AREA. A WEAK SHORTWAVE TROUGH WILL SLIDE OVER THE AREA ON
THURSDAY...AND WITH DEVELOPING SFC TROUGH WILL LEAVE ISOLATED POPS
GOING IN THE EVENING. ALSO WILL THROW IN SOME PATCHY FOG UNDER THE
SFC RIDGE AXIS FOR FRIDAY MORNING. STILL A LITTLE UNSURE ABOUT HOW
MUCH DRIER THIS AIRMASS WILL BE...BUT IF THERE IS ANY RESIDUAL
MOISTURE AROUND THE EASTERN CWA WILL BE IN A GOOD SPOT FOR FOG
DEVELOPMENT. ON FRIDAY COOL SFC HIGH WILL CONTINUE TO BUILD INTO THE
AREA. AS UPPER RIDGE OVERSPREADS THE REGION...LEADING TO DRY
CONDITIONS.

IN THE EXTENDED (FRIDAY AFTERNOON-TUESDAY)...GFS ENSEMBLES CONTINUE
TO SHOW FAIRLY LOW DEVIATIONS ACROSS THE AREA THROUGH THE EXTENDED
PERIOD. SOME SMALL AMPLIFICATION DIFFERENCES EXIST BETWEEN THE ECMWF
AND THE OPERATIONAL GFS...BUT OVERALL DIFFERENCES ARE SMALL WITH THE
SYNOPTIC HEIGHT FIELD. ENSEMBLE CONFIDENCE PLOTS AT GLD SHOW VERY
LOW STANDARD DEVIATIONS THROUGH THE EXTENDED...SO WILL LIKELY KEEP
FORECAST NEAR 06Z GFS MEAN. ALL IN ALL...LITTLE CHANGES WERE NEEDED
TO THE GOING FORECAST...ALTHOUGH AM STILL CONCERNED THAT SFC HIGH
WILL HOLD TEMPS BACK A LITTLE AND ALSO BRING IN SOME DRIER AIR
LEADING TO COOLER LOWS. WILL KEEP TEMPS A FEW DEGREES COOLER THAN
AVAILABLE GUIDANCE.

&&

.AVIATION...

ISOLATED -TSRA ARE POSSIBLE FOR BOTH KGLD AND KMCK TAF SITES THROUGH
00Z WITH A CONTINUED CHANCE AT KMCK FOR A FEW HOURS THEREAFTER AS A
TROUGH/WIND SHIFT LINE LINGERS IN THE AREA. AS WINDS SWITCH TO THE
EAST/NORTHEAST AFTER 06Z EXPECT LOW CLOUDS/CIGS TO MOVE INTO THE
AREA FROM THE NORTH. IFR CONDITIONS FOR CIGS EXPECTED IN THE KMCK
AREA BY 09Z AND AT KGLD AROUND OR SHORTLY AFTER 08Z FOR BOTH CIGS
AND VIS. UPSLOPE COMPONENT AND MOISTURE FAVOR THE WESTERN 1/3 OF THE
TRI-STATE AREA INCLUDING THE KGLD AREA FOR POSSIBLE DENSE FOG.
FORECAST SOUNDINGS ALSO SUGGEST SOME DRIZZLE...FOR NOW HAVE LEFT THE
DRIZZLE OUT AND DIDNT GET TOO LOW ON THE CIGS GIVEN ITS STILL 9+
HOURS AWAY. EXPECT THE LOW CIGS/FOG TO CONTINUE THROUGH AT LEAST 16Z
BEFORE GOING TO MVFR SHORTLY THEREAFTER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM/DDT
Hazardous weather outlook, Aug 28, 11:15 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT TUE AUG 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT TUE AUG 28 2007 /1115 AM CDT TUE AUG 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE WEST
PROVIDING ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WILL BE ALONG AND AHEAD OF A
SURFACE TROUGH EXTENDING FROM MCCOOK NEBRASKA TO NORTON...HILL
CITY AND GOVE KANSAS LATE IN THE DAY THROUGH EARLY EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPSLOPE CONDITIONS MAY CAUSE A FEW THUNDERSTORMS OVER EASTERN
COLORADO THURSDAY AND FRIDAY AFTERNOON AND EVENING. THE MAIN
THREAT WITH ANY OF THE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
EVENING FOR THOSE IN RED WILLOW...NORTON...GRAHAM AND GOVE
COUNTIES.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:32 PM CDTFlash Flood WarningGLDGraham6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.